Alert archive / South Dakota / Flash Flood Warnings in 2016

Flash Flood Warning 6, NWS Aberdeen, SD

August 12, 2016Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 12, 2016, 12:25 AM CDT for Deuel County, Hamlin County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2016, 12:25 AM CDT (05:25 UTC)
Expired
Aug 12, 2016, 3:30 AM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Deuel County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

718 
WGUS53 KABR 120525
FFWABR
SDC039-057-120830-
/O.NEW.KABR.FF.W.0006.160812T0525Z-160812T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1225 AM CDT FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DEUEL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  EASTERN HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 330 AM CDT

* AT 1224 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CLEAR LAKE...ESTELLINE...GARY...TORONTO...ASTORIA...BRANDT...
  POINSETT COLONY AND LAKE COCHRANE REC AREA.

LAT...LON 4454 9694 4480 9695 4480 9645 4454 9645

$$

SERR
1 follow-up statement
761 
WGUS73 KABR 120836
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
336 AM CDT FRI AUG 12 2016

SDC039-057-120846-
/O.EXP.KABR.FF.W.0006.000000T0000Z-160812T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEUEL SD-HAMLIN SD-
336 AM CDT FRI AUG 12 2016

...THE FLASH FLOOD WARNING FOR SOUTHERN DEUEL AND EASTERN HAMLIN
COUNTIES HAS EXPIRED...

THE HEAVY RAIN IS COMING TO AN END. FLOODING IS NO LONGER EXPECTED
TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 4454 9694 4480 9695 4480 9645 4454 9645

$$

SERR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:18 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 11, 9:18 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
918 PM CDT THU AUG 11 2016

.UPDATE...
Issued at 918 PM CDT THU AUG 11 2016

Scattered showers and storms moving east across the region this
evening. Have adjusted pops into the early morning hours.

UPDATE Issued at 715 PM CDT THU AUG 11 2016

Updated to insert showers and thunderstorms across much of the
region through the evening.

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 224 PM CDT THU AUG 11 2016

A weak sfc low over eastern Nebraska will push some showers and
thunderstorms up into eastern SD this afternoon and evening.
Additional instability in the trough of an upper low will generate
showers across central SD that may reach as far east as the Missouri
river. This activity is expected to be isolated and dissipate after
sunset. The sfc and upper lows will exit north on Friday. While
there will still be some passing shortwave activity on Friday and
Saturday, precip chances are expected to be limited as moisture
becomes less available.

Temperatures will be suppressed by cloud cover in the upper trough,
but should still manage to top out in the 80s.

.LONG TERM...(Sunday through Thursday)
Issued at 224 PM CDT THU AUG 11 2016

The long term portion of the forecast will feature northwesterly
flow aloft. A few shortwaves will cross the region within the NW
flow next week with a few showers and thunderstorms possible. Monday
night into Tuesday looks best for pcpn chances. This is when models
show the strongest shortwave crossing the region. Next Thursday, or
more likely just beyond the long term, models are suggesting a
significant cold front will push through the region with Fall like
temperatures possible for the weekend of the 20th.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 715 PM CDT THU AUG 11 2016

After a few showers and thunderstorms affect mainly pir and possibly
aty this evening...conditions are expected to be vfr through the
period.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...SD
AVIATION...Mohr
Hazardous weather outlook, Aug 11, 4:13 AM CDT, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT THU AUG 11 2016

MNZ039-046-SDZ007-008-011-019>023-048-051-120915-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-LYMAN-BUFFALO-
413 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THIS AFTERNOON. A FEW
STORMS MAY BECOME STRONG WITH GUSTY WINDS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003>006-009-010-015>018-033>037-045-120915-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
413 AM CDT THU AUG 11 2016 /313 AM MDT THU AUG 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Local storm report, Aug 11, 6:57 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
657 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     3 SW WENDTE             44.21N 100.71W
08/11/2016  E60 MPH          STANLEY            SD   PUBLIC

            PEA HAIL.

&&

KG
Local storm report, Aug 11, 10:42 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      JOE CREEK REC AREA      44.15N 99.80W
08/11/2016                   HUGHES             SD   PUBLIC

            WATER OVER ROAD NEAR JOE CREEK. RELAYED VIA
            SOCIAL MEDIA.

&&

KS
Local storm report, Aug 11, 11:31 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1131 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     FLASH FLOOD      WATERTOWN               44.91N 97.17W
08/11/2016                   CODINGTON          SD   LAW ENFORCEMENT

            WATER UP TO CURBS IN TOWN. A COUPLE OF CARS
            HAVE STALLED IN ROADWAYS.

&&

KS
Local storm report, Aug 11, 11:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1149 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     FLASH FLOOD      3 ESE WATERTOWN         44.90N 97.11W
08/11/2016                   CODINGTON          SD   EMERGENCY MNGR

            STREETS IMPASSABLE DUE TO STANDING WATER.
            CARS STALLED IN ROADWAYS.

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:28 PM CDTFlash Flood WarningABRCodington, Hamlin3 hr
Aug 12, 12:37 AM CDTSpecial Weather StatementABRDeuel53 min
Aug 12, 2:30 AM CDTAreal Flood WarningABRCodington, Hamlin10 hr

Nearby

Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.